Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS North Platte, NE

May 17, 2018Arthur County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2018, 11:27 PM MDT for Arthur County, McPherson County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 11:27 PM MDT (05:27 UTC)
Expired
May 18, 2018, 12:15 AM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Arthur County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

709 
WUUS53 KLBF 180527
SVRLBF
NEC005-117-180615-
/O.NEW.KLBF.SV.W.0065.180518T0527Z-180518T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1227 AM CDT FRI MAY 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Arthur County in west central Nebraska...
  Western McPherson County in west central Nebraska...

* Until 115 AM CDT/1215 AM MDT/

* At 1227 AM CDT/1127 PM MDT/, a severe thunderstorm was located 15
  miles southeast of Arthur, moving northeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bucktail Lake, Sand Beach Lake, Three Mile Lake, Flatts, Big
  Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake and
  Calora.

This includes the following highways...
 Highway 92 between mile markers 173 and 197.
 Highway 97 near mile marker 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 10146 4174 10119 4163 10095 4139 10129
      4139 10150 4148 10158
TIME...MOT...LOC 0527Z 227DEG 27KT 4148 10142 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kulik
2 follow-up statements
849 
WWUS53 KLBF 180554
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1254 AM CDT FRI MAY 18 2018

NEC005-117-180615-
/O.CON.KLBF.SV.W.0065.000000T0000Z-180518T0615Z/
Arthur NE-McPherson NE-
1254 AM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
CDT/1215 AM MDT/ FOR SOUTHEASTERN ARTHUR AND WESTERN MCPHERSON
COUNTIES...

At 1254 AM CDT/1154 PM MDT/, a severe thunderstorm was located 18
miles west of Tryon, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail Lake, Schnick
Lake and Sand Beach Lake.

This includes the following highways...
 Highway 92 between mile markers 180 and 197.
 Highway 97 near mile marker 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 10149 4174 10135 4174 10119 4163 10095
      4139 10129
TIME...MOT...LOC 0554Z 218DEG 18KT 4148 10129 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kulik
104 
WWUS53 KLBF 180607
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
107 AM CDT FRI MAY 18 2018

NEC005-117-180617-
/O.EXP.KLBF.SV.W.0065.000000T0000Z-180518T0615Z/
Arthur NE-McPherson NE-
107 AM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR AND
WESTERN MCPHERSON COUNTIES WILL EXPIRE AT 115 AM CDT/1215 AM MDT/...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4139 10149 4174 10135 4174 10119 4163 10095
      4139 10129
TIME...MOT...LOC 0607Z 227DEG 27KT 4154 10121 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 17, 5:34 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Thu May 17 2018

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu May 17 2018

An upper trough was positioned across the Great Basin late this
afternoon. Disturbances on the downstream side of this trough
along the Central and Northern High Plains will lift northeast
overnight. Across western Nebraska, scattered thunderstorms in the
panhandle will move east and should expand in coverage. A low
level jet is expected to sustain thunderstorm development. The
latest HRRR and NAM models do not develop deep convection
southward into southwest Nebraska. However, southeastward
development is expected. Any storms this evening would favor
large hail and gusty winds, with a transition more towards brief
heavy rain and gusty winds as system coverage increases. Much of
the thunderstorms should remain west of highway 83 before
midnight, then progress eastward overnight. With the atmosphere
fairly moist with precipitable water values from an inch up to
1.25 inches, locally heavy rainfall over an inch is possible.

On Friday, scattered showers are expected mainly east of highway
83 during the morning, with a chance further west. In the
afternoon, thunderstorms expected to develop, especially after
21z, ahead of the advancing upper trough. Focus will be along a
weak front aloft, with models indicating initiation from between
Valentine through Bassett south through Mullen and Thedford. A few
storms by late afternoon could be severe.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu May 17 2018

The upper trough will advance into most of western Nebraska as a
closed lows deepens in northeast Colorado. Likely to categorical
POPs with widespread showers and thunderstorms expected as a cold
front advances southeast overnight. With precipitable water values
remaining high up to 1.25 inches, and fairly widespread showers
and thunderstorms, areas of heavy rainfall expected. One to 1.5
inches of rainfall is forecast most of the forecast area, with
local amounts near 2 inches. Chances increase that at least
localized minor flooding will occur. A few storms could also be
severe during the evening.

On Saturday and Saturday night, the upper trough and closed low
will move across. While strong or severe storms are not expected,
the threat for showers and a few thunderstorms will continue.
Additional rainfall of a quarter to half inch is expected, with
locally up to an inch possible. Therefore, some continued chances
for heavy rainfall and localized minor flooding could continue.
Much cooler, with highs from the upper 40s to lower 50s
northwest, to near 60 far southeast.

Sunday, morning shower chances remain across the east as the
system begins to exit the area. Highs should reach the lower 60s
most areas.

Mainly dry Sunday night into Monday as temporary upper ridging
develops across the Central Plains. Chances for showers and
thunderstorms return Monday night through Thursday of next week,
as an upper trough in the western U.S. keeps gulf moisture in
place across the region. Upper flow begins the period fairly
zonal, then more southwesterly as the upper trough lifts
northeast. Highs warm from the low 70s Monday, to the upper 70s to
around 80 Tuesday through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu May 17 2018

Thunderstorms will organize and move east across the area this
evening and overnight. Areas of MVFR can be expected where
thunderstorms occur. Otherwise some lower ceilings and MVFR
conditions can be expected Friday morning prior to 18Z. Low level
wind shear will also be a concern tonight as a southerly low level
jet increases to 50 kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, May 17, 1:35 PM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
235 PM CDT Thu May 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-181945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
235 PM CDT Thu May 17 2018 /135 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are possible this evening across western
Nebraska and the eastern Panhandle. The area of greatest concern
will be west of an Ogallala to Merriman line. Large hail, damaging
winds, frequent lightning, and heavy rainfall will all be
possible. Additional thunderstorm development overnight may bring
heavy rain, strong winds, and frequent lightning to much of the
area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Severe thunderstorms will again be possible Friday evening. The
area of greatest concern will be south of an Alliance to Burwell
line. Large hail, damaging winds, frequent lightning, and locally
heavy rainfall will again be the main hazards.

Heavy rainfall totaling 1 to 3 inches will be possible from now
through Saturday night. Locally heavier amounts will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across the Western
Sandhills and eastern Panhandle of Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jurgensen

In the hours before

Special weather statement, May 17, 9:39 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
1039 PM CDT THU MAY 17 2018

NEZ005-023>025-035>037-094-180445-
Hooker NE-Eastern Cherry NE-Grant NE-Arthur NE-McPherson NE-
Western Cherry NE-Thomas NE-Logan NE-
1039 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...CHERRY...EASTERN
GRANT...HOOKER...LOGAN...MCPHERSON AND THOMAS COUNTIES UNTIL 1145 PM
CDT/1045 PM MDT/...

At 1038 PM CDT/938 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Valentine to 15 miles south of Merritt Reservoir to 17 miles
southwest of Mullen to 7 miles northeast of Keystone. Movement was
east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Valentine, Mullen, Stapleton, Thedford, Tryon, Cody, Kilgore, Seneca,
Gandy, Nenzel, Brownlee, Merritt Reservoir, Valentine National
Wildlife Refuge, Ringgold, Medicine Lake, Crookston, Logan, Wood
Lake, Eli and Marsh Flat.

This includes the following highways...
 Highway 20 between mile markers 150 and 221.
 Highway 2 between mile markers 163 and 226.
 Highway 92 between mile markers 171 and 245.
 Highway 97 between mile markers 18 and 141.
 Highway 83 between mile markers 107 and 221.
 Highway 12 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for north central and west central Nebraska.

LAT...LON 4211 10022 4209 10028 4140 10027 4140 10159
      4209 10146 4299 10144 4299 10024
TIME...MOT...LOC 0338Z 284DEG 37KT 4294 10070 4243 10097 4185 10127
4132 10152

Taylor
Special weather statement, May 17, 10:20 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1020 PM MDT THU MAY 17 2018

NEZ022-035-057-180500-
Arthur NE-Garden NE-Keith NE-
1020 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES UNTIL 1100 PM MDT...

At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lewellen, or 14 miles north of Big Springs, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Haythorn Lake, Belmar, Clear Creek State Wildlife Management
Area, McKeag, Otter Creek Campground and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 108 and 121.
 Highway 92 between mile markers 115 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of, southwestern and west central Nebraska.

LAT...LON 4164 10208 4150 10157 4113 10200 4118 10206
      4122 10205 4122 10210 4130 10218
TIME...MOT...LOC 0420Z 202DEG 33KT 4127 10199

Gomez
Special weather statement, May 17, 10:38 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1038 PM MDT THU MAY 17 2018

NEZ022-180530-
Garden NE-
1038 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND SOUTHEASTERN GARDEN COUNTIES UNTIL 1130 PM
MDT...

At 1038 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Oshkosh, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Lake, Adams Flats, Bluewater Battlefield State Historical Park,
Rackett, Bourquim Hill and Dogtown Flats.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of and west central Nebraska.

LAT...LON 4176 10234 4174 10198 4159 10199 4136 10209
      4146 10240
TIME...MOT...LOC 0438Z 201DEG 23KT 4153 10221

Gomez
Local storm report, May 17, 10:53 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1153 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     14 SW OSHKOSH           41.27N 102.54W
05/17/2018  E60.00 MPH       GARDEN             NE   PUBLIC

0836 PM     TSTM WND GST     5 E ANTIOCH             42.07N 102.52W
05/17/2018  E60.00 MPH       SHERIDAN           NE   PUBLIC

0900 PM     TSTM WND GST     4 ESE ELLSWORTH         42.04N 102.21W
05/17/2018  E60.00 MPH       SHERIDAN           NE   PUBLIC

0910 PM     TSTM WND GST     21 NE LEWELLEN          41.55N 101.86W
05/17/2018  E60.00 MPH       ARTHUR             NE   TRAINED SPOTTER

0945 PM     TSTM WND GST     3 E HYANNIS             42.00N 101.70W
05/17/2018  E60.00 MPH       GRANT              NE   PUBLIC

1015 PM     HEAVY RAIN       17 SE HYANNIS           41.81N 101.55W
05/17/2018  E0.50 INCH       GRANT              NE   PUBLIC

&&

JGOMEZ
Special weather statement, May 17, 11:02 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
1202 AM CDT FRI MAY 18 2018

NEZ035-036-057-180545-
Arthur NE-McPherson NE-Keith NE-
1202 AM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTH CENTRAL KEITH AND
NORTHWESTERN MCPHERSON COUNTIES UNTIL 1245 AM CDT/1145 PM MDT/...

At 1202 AM CDT/1102 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Arthur to
12 miles north of Keystone. Movement was north at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Arthur, Haythorn Lake, Jensen Lake, Bucktail Lake, Sand Beach Lake,
Lena, Sand Puddin Lake, Three Mile Lake, Velma, Bucktail, McKeag and
Calora.

This includes the following highways...
 Highway 61 between mile markers 110 and 137.
 Highway 92 between mile markers 165 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 10189 4174 10125 4130 10155 4150 10196
TIME...MOT...LOC 0502Z 199DEG 22KT 4153 10185 4141 10160

Kulik
Local storm report, May 17, 11:15 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 AM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       10 NE OSHKOSH           41.51N 102.21W
05/18/2018  M2.00 INCH       GARDEN             NE   CO-OP OBSERVER

            2.0 INCHES OF STORM TOTAL RAINFALL SINCE 8PM MDT AND
            STILL RAINING.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:55 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden50 min
May 17, 7:13 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
May 17, 7:45 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Grant, Keith60 min
May 17, 7:55 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
May 17, 8:26 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, Keith, McPherson49 min
May 17, 9:39 PM MDTSpecial Weather StatementLBFCherry, Hooker, Logan, McPherson, Thomas66 min
May 17, 10:20 PM MDTSpecial Weather StatementLBFArthur40 min
May 17, 10:38 PM MDTSpecial Weather StatementLBFGarden52 min
May 17, 11:02 PM MDTSpecial Weather StatementLBFArthur43 min
May 17, 11:40 PM MDTSpecial Weather StatementLBFBoyd, Custer, Garfield, Holt, Loup, Rock50 min
May 18, 2:24 AM MDTFlood WatchLBFArthur, Custer, Deuel, Garden, Keith, Lincoln and 3 more40 hr
May 18, 2:48 AM MDTSpecial Weather StatementLBFGarfield, Loup42 min
May 18, 8:07 AM MDTRiver Flood WarningLBFGarden, Keith4 days
May 18, 8:07 AM MDTRiver Flood WarningLBFLincoln5 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.